Hypothyroidism and surgical menopause

I'm totally down. Wish I knew what's going on.. I'm swinging between either really cold at times to feeling sweaty. I was diagnosed with under active thyroid back in January time. I'm on 125mcg levo.

I was okay on the 100mcg and when I upped to 125.. But I took 125 cpl days ago and got a headache after taking my levo. I don't know if it was the levo or not!..

I went into earlymenopause over 4 years ago (aged 39(2 mnths short off my 40th). Been on hrt since.

But I don't know if it's the levo, but lately I've been getting hot flushes. I've hardly had any up til recently. Could it be the levo is stopping the patch from working properly now and causing me to feel like this. ? I'm not sleeping well either. Keep waking every cpl hours. Feeling sweaty.. And nervous inside :( .. I will also add I've been suffering with stomach problems for years as well which got worse. Burning in abdomen and chest. Big weight gain.. I'm waiting to have an endoscopy as it's getting me so down and caused me to have panic attacks .does levothyroxine definitely work? If so how long does it take or can it make u feel worse?.

My TSH at last check had gone from 11 down to 7 and I'm having it tested again very soon... I also have horrid bowel motion (sorry about the info).. Either constipation or more often: loose stools that resemble COW pat. And foul smelling.. Sometimes after going toilet I am either sweating or feel freezing cold come over me...

Any ideas on what the hell is going on? Anybody else like this?..Its like my body temperature is messed up. Wonder if the fact I'm menopausal and hypothyroid together is to blame for all this ????

14 Replies

oldestnewest
  • Sorry you're feeling so low. It's so difficult when there's more than one thing going on. I wonder if you're dose has become a bit too high with the weather going a bit warmer? Hang on in there and have a test done, but it would be great if you could get free T3 and freeT4 as well as TSH. Good luck

  • Thanks for your msg but I am clueless as to what free T3 and free T4 is? X

  • Hi jojo, what misery! I think you need to tell us more about your tests and what else you are taking. You said Could it be the levo is stopping the patch from working properly......it's possibly the other way around. What is in the patch?

    https//www.youtube.com/watch?v=U15PcovIlOM&index=13

  • Hi I'm not taking anything else. I'm on a hormone replacement therapy patch with contains estrogen only in it.

    Maybe my patch is starting to not work as well.

  • You may have to cut and paste to see the short video. Been having problems with You Tube lately.

  • Jo,

    Hashimotos can make you swing between hyper & hypo symptoms. Have you had thyroid antibodies tested (TOPAb & TGAb ) ? ? .. Members have found a gluten free diet helps.

    The increased oestrogen from your HRT will produce higher levels of thyroid-binding globulin (TBG) also known as thyroxine-binding globulin. This protein transports thyroid hormone in the blood to peripheral tissues (to become active) but elevated TBG can stop this happening rendering your meds useless.

    Anxiety can be a symptoms of low thyroid hormone and cortisol issues as compromised adrenal glands support a failing thyroid. Low thyroid hormone encourages many gut issues.

    If you post results complete with ranges (numbers in brackets) members will comment.

    .

    Thyroid//Gluten Connection

    chriskresser.com/the-gluten...

    .

    Thyroid//Gut Connection

    chriskresser.com/the-thyroi...

  • Hi, I don't know. I don't think I have had antibodies tested. Do I have to ask for that or ?.. I'm having bloods done again soon to check thyroid levels so should I ask to have antibodies tested too?.

  • Jo,

    Ask your doctor to test TPOAb or TGAb as both of either will determine Hashimotos Autoimmune Disease.

    Doctors consider treatment the same ( Levothyroxine) as don't treat the autoimmunity separate but if you have thyroid antibodies which are raised, it is good to address them and supplement accordingly.

    Re your query above: TSH (pituitary hormone) stimulates the thyroid into producing more hormone. T4 hormone is thyroxine, produced in the thyroid and converted in the liver, etc & peripheral tissue to the active hormone T3 which alleviates symptoms & gives us wellbeing.

    GP's are not thyroid experts and guidelines often suggest they only test TSH and maybe T4. Members use private labs to have ALL tested - link below.

    .

    thyroiduk.org.uk/tuk/testin...

    .

    The Thyroid Gland

    thyroiduk.org.uk/tuk/about_...

  • Oh my! This is the first time I have read anything to support my theory that HRT and Levo interfere with each other! I went to the GP 8 years ago with debilitating menopause symptoms - and whilst checking my bloods for that they discovered I was hypo.

    So I was started on HRT and loved it! I was also started on 25mcg Levo but the dose increased with every 6 monthly blood check, I'm now on 200mcg. However I found every time my Levo was increased, my menopause symptoms would get worse. I checked with the GP who checked for contraindications and said no, there was nothing to suggest this. I was referred to a Menopause clinic and the consultant agreed, there was no medical evidence to support my theory.

    He did put me on Testosterone gel (a friend's recommendation) which has been literally life changing - my memory is back, energy levels up - just like the old days! I'd highly recommend asking for this. Re the memory/brain fog, it was startling when it came back as I realised just how bad it had been.

    Like you, I had terrible stomach pains and bloating and such bad diarrhoea for a year I was even investigated for bowel cancers - they could find nothing. Then yet another helpful friend suggested pro-biotics. Strong ones, from a good health food shop. I took Bio-Kult and within a week the diarrhoea was gone! Please try them - I cannot recommend them enough. I've been normal for a year now, alleluia!

    So many of your symptoms sound familiar. The aching shoulders and arms - like a tingling burning sensation- when I walk the shortest distances. Clothes, sheets and pyjamas drenched from or sweats. Complete inability to loose weight even though before I was 45 I was always an easy size 10 (I'm now 52 and pushing a size 16)

    I'm definitely through the menopause, yet still having terrible symptoms. They get worse with every Levo increase but the GP can't explain it or suggest solutions.

    Only 2 weeks ago did I finally decide to carry out my own research. I got hold of my blood reports, discovered that I have Hashimoto's, discovered my B12 is low, discovered I should be gluten-free.... bla bla bla. I've been juicing (lots of green veg, lemon juice and an apple - no other sugary fruits) and eating one small meal, I've cut out gluten, sugar and dairy. In 2 weeks I've lost all my bloating, my aching shoulders/arms - and 10 lbs!! My ears have stopped ringing, my OCDs greatly reduced, sleeping better and generally feeling human.

    Yesterday we went to a friend's lunch party. I had a burger (no bap) and Caesar salad. Then I thought I'd been so good I'll have a small pudding - one profiterol, a tablespoon of cream and a slice of apricot tart. We got home and last night I was in tears - body screaming with pain, stomach cramps, bloated tummy, OCDs kicking off, sweating.

    So I've had proof of how good I can feel with the right diet - and how one little detraction can bring me crashing down. I don't know if it was the sugar, the diary or the gluten. Maybe all 3. I really didn't have much at all - but were the few spoonfuls worth it? Absolutely NOT!!!!

    I'm sorry this is such a long answer but this is the first time I've shared my story too, and when I read yours I recognised a fellow sufferer and wanted to share. I'm finding out so much and looking forward to getting my life and soul back on track.

    I wish you luck and hope you'll find what's right for you.

  • Jo, Jo and Michelle. Estrogen interferes with thyroid hormone. If you slide the counter to about the 25 min. mark, you can hear about it.

  • Hi - I had the same thing - after going gluten and alcohol free for three weeks I had a few bites of bread pudding and half a glass of wine at a dinner party and boy did I suffer with migraine and nausea for a day and a half!

    I have read that when you stop eating the things that you have intolerances to but then re-introduce them too soon you can get these violent reactions. Just shows that hashimotos sufferers really respond to dietary adjustments!

  • I went into surgical meno as well, have you had your womb AND ovaries removed? I had a hysterectomy first, but left ovaries, and found they were firing up every now and again, and I tried hrt tablets, patches, and gel, eventually had ovaries out, and had implant, now my E levels are stable, but found I have hashis, so that could have been causing alot of symptoms that was put down to meno. Not sure if its only oral hrt that affects thyroid hormone.

  • caz,

    Thyroid-binding globulin (TBG) is increased with more oestrogen.

    It is not the oestrogen but the TBG elevation that is the problem and can be applicable to any oestrogen whether naturally created in the body or supplemented via tablet, parch or gel as influences ( & possibly decreases) thyroid hormone transport.

    This can work the other way with reduced TBG (when sex hormones are low due to menopause or adrenal burn out ) and thyroid hormone has nothing to transport it to receptors and so fails to become active.

    The best outcome is to keep ALL hormones balanced.

  • Thankyou Radd

You may also like...